Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 170, NWS Cleveland, OH

June 29, 2008Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 29, 2008, 11:50 AM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2008, 11:50 AM EDT (15:50 UTC)
Expired
Jun 29, 2008, 12:15 PM EDT
In force
25 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 151 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 12:12 PM EDTHAIL 11 N Conneautville, PA
Jun 29, 12:14 PM EDTHAIL 0.88Edinboro, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 291550
SVRCLE
PAC039-049-291615-
/O.NEW.KCLE.SV.W.0170.080629T1550Z-080629T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1150 AM EDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
  CENTRAL ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 1215 PM EDT

* AT 1148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF ALBION...OR ABOUT 14 MILES
  NORTHWEST OF MEADVILLE...AND MOVING NORTHEAST AT 28 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EDINBORO AND WATERFORD

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4208 8007 4191 7988 4168 8033 4182 8048
TIME...MOT...LOC 1550Z 232DEG 24KT 4180 8030

$$

KING
1 follow-up statement
000 
WWUS51 KCLE 291615
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1215 PM EDT SUN JUN 29 2008

PAC039-049-291625-
/O.EXP.KCLE.SV.W.0170.000000T0000Z-080629T1615Z/
CRAWFORD PA-ERIE PA-
1215 PM EDT SUN JUN 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE AND NORTH CENTRAL
CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA EXPIRED AT 1215 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHWEST PENNSYLVANIA.

LAT...LON 4208 8007 4191 7988 4168 8033 4182 8048
TIME...MOT...LOC 1550Z 232DEG 24KT 4180 8030

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:44 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 7:44 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
744 AM EDT SUN JUN 29 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN GREAT LAKES WILL
MOVE INTO SOUTHERN QUEBEC TODAY...DRAGGING A COLD FRONT ACROSS THE
AREA. SEVERAL TROUGHS WILL ROTATE ACROSS THE EASTERN GREAT LAKES
TONIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LEADING EDGE OF THE COLD FRONT INTO NORTH CENTRAL OHIO...BROKEN LINE
OF TSRA BUILDING NORTH ALONG THE FRONT INTO SRN IN.  NOT SURE HOW
FAR NORTH IT WILL MAKE IT THIS MORNING.  SECONDARY TROUGH NOW
EXTENDING FROM THE CENTRAL GREAT LAKES INTO NRN IL WILL SWING ACROSS
THE AREA THIS AFTERNOON.  MUCH BETTER CHANCE FOR SHOWERS OR TSRA
WITH THE TROUGH THIS AFTERNOON.  WENT WITH THE SLIGHTLY COOLER MET
TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
FALL PATTERN SETS UP FOR THE EARLY PART OF THE WORK WEEK AS LARGE
UPPER TROUGH MOVES SLOWLY ACROSS THE LAKES...WITH A SERIES OF SHORT
WAVES MOVING ACROSS THE AREA.  IN ADDITION 850 TEMPS DROP TO 5C
MONDAY...AND WITH A LAKE TEMP AROUND 20C COULD SEE SOME TSRA IN
ADDITION TO THE SHOWERS.  AT THIS POINT WILL JUST GO LIKELY POPS ERN
HALF OF THE AREA WITHOUT TRYING TO TIME THE SHORT WAVES.  GRADUAL
IMPROVEMENT TUESDAY AS HIGH BUILDS IN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MAIN FEATURE OF THE EXTENDED FORECAST IS A CONTINUATION OF THE
TROUGH IN THE EAST AND COLD FRONTAL PASSAGE. GFS IS NOW FASTER WITH
THE FRONT PUSHING IT SOUTH OF THE AREA THURSDAY MORNING. 00Z ECMWF
IS A BIT SLOWER WITH FRONTAL PASSAGE ON THURSDAY. ECMWF CONTINUES TO
STALL THE COLD FRONT LATE IN THE WEEK OVER THE OHIO VALLEY AND HAS
BEEN CONSISTENT IN DEVELOPING A WAVE ON THE FRONT AND RETURNING
SHOWERS/STORMS TO THE ENTIRE FORECAST AREA ON FRIDAY...THE FOURTH OF
JULY. GFS DRIVES THE FRONT FARTHER SOUTH AND KEEPS THE SHOWER
ACTIVITY SOUTH OF THE FORECAST AREA. GIVEN THE NW FLOW ALOFT AND THE
BUILDING HIGH ACROSS EASTERN CANADA I FAVOR A DRIER SOLUTION
ALTHOUGH I CANNOT RULE OUT A CHANCE OF SHOWERS/STORMS ESPECIALLY
ACROSS THE SOUTHERN COUNTIES...SO FOR NOW I WILL CONTINUE WITH 20-30
POP (SLIGHT CHANCE/CHANCE) FORECAST THURSDAY NIGHT INTO SATURDAY.

TEMPS WILL BE NEAR TO BELOW NORMAL. IF WE DO HAPPEN TO HAVE A CLOUDY
AND SHOWERY DAY...MAX TEMPS COULD STRUGGLE TO GET OUT OF THE 60S.
VISE VERSA...IF WE CLEARED OUT WE COULD HAVE SOME COOL NIGHTS WITH
TEMPS WELL DOWN INTO THE 50S. FORECAST TEMPS ARE A COMPROMISE WITH
HIGHS GENERALLY IN THE 70S AND LOWS 55 TO 60.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A FEW SHOWERS CONTINUE TO REDEVELOP ALONG WEAKENING COLD FRONT
OVER NE OH. STRATUS LAYER SLOLY LIFTING BUT EXPECT MVFR CEILINGS
FOR A WHILE LONGER ACROSS MUCH OF INLAND NE OH/NW PA. SURFACE
TROUGH AND SHORT WAVE OVER CENTRAL GREAT LAKES WILL LIFT OUT TODAY
BUT SHOWERS AND STORMS WILL LIKELY DEVELOP IN SPIRAL BAND TYPE
CONFIGURATION ACROSS NW OHIO BY LATE MORNING AND ELSEWHERE THIS
AFTERNOON FROM WEST TO EAST. LOCALIZED MVFR CEILINGS/VSBY...
PERHAPS BRIEF IFR VSBY IN HEAVIER SHOWERS/TSTORMS. ACTIVITY
SHOULD SHIFT EAST THIS EVENING. LARGE PATCH OF MVFR STRATOCUMULUS
OVER NORTHERN AND WESTERN GREAT LAKES SHOULD REDEVELOP ACROSS THE
AREA LATER TONIGHT OR EARLY MON MORN.

.OUTLOOK...UPPER LOW/TROUGH ALOFT WILL BE OVERHEAD MONDAY AND
EXPECT DIURNAL CLOUDS AND SHOWERS/TSTORMS TO DEVELOP DURING THE
DAYTIME HEATING. VFR CONDITIONS EXPECTED AS HIGH PRESSURE
SPREADS OVER THE REGION TUESDAY AND WEDNESDAY. NEXT COLD FRONT
WITH THE CHANCE OF SHOWERS/STORMS EXPECTED LATER WED NIGHT/THUR.

&&

.MARINE...
SOUTHWEST WIND WILL GRADUALLY LIGHTEN UP AS FRONT PASSES EAST BUT
PASSAGE OF TROUGH THIS AFTERNOON AND THE CHANCE OF CONVECTIVE
SHOWERS/STORMS MAY MAKE THE LAKE A BIT CHOPPY. WIND SHOULD SHIFT
MORE TO W OR NW ON MONDAY AS NEXT TROUGH SLIDES SOUTHEAST ON MONDAY
AND PASSAGE OF TROUGH COMBINED WITH COLD AIR ALOFT SHOULD PROVIDE
SMALL CRAFT ADVISORY CRITERIA BY LATER MONDAY. JUST AS QUICKLY...
THE GRADIENT WILL RELAX ON TUESDAY AS SURFACE HIGH BUILDS EAST AND
RETURN SW FLOW WILL DEVELOP. CONSENSUS TIMING ON NEXT COLD FRONT IS
THURSDAY MORNING AND WILL SHIFT WIND TO NNW ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jun 29, 5:30 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EDT SUN JUN 29 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
530 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE STORMS ARE POSSIBLE MONDAY AS AN UPPER LEVEL
TROUGH DEEPENS AND COLDER AIR ALOFT MOVES ACROSS LAKE ERIE. THE
MAJOR THREAT WOULD BE FROM LOCALIZED LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:16 PM EDTSevere Thunderstorm WarningCLECrawford, Erie59 min
Jun 29, 1:15 PM EDTSevere Thunderstorm WarningCLECrawford60 min
Jun 29, 1:33 PM EDTSevere Thunderstorm WarningCLECrawford42 min
Jun 29, 4:11 PM EDTSevere Thunderstorm WarningCLECrawford, Erie49 min
Jun 29, 4:43 PM EDTSevere Thunderstorm WarningCLECrawford, Erie47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.